CALL US: 1-352-733-0111

Methadone overdose

Definition

Methadone is a very strong painkiller. It is also used to treat heroin addiction. Methadone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

Methadone overdose can also occur if a person takes methadone with certain painkillers. These painkillers include oxycontin, hydrocodone (Vicodin), or morphine.

This is for information only and not for use in the treatment or management of an actual overdose. This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Methadone can be poisonous in large amounts.

Where Found

Medicines with these brand names contain methadone:

  • Dolophine
  • Eptadone
  • Methadose
  • Physeptone

Other medicines may also contain methadone. The ones above include methadone products that are swallowed or injected into a vein, muscle, or under the skin.

Symptoms

Below are symptoms of a methadone overdose in different parts of the body.

EYES, EARS, NOSE, AND THROAT

  • Tiny pupils

STOMACH AND INTESTINES

HEART AND BLOOD

LUNGS

NERVOUS SYSTEM

SKIN

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine (strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including tube through the mouth and breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Laxatives
  • Medicine to reverse the effects of the methadone (an antidote) and to treat other symptoms
  • Tube from the mouth into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

How well someone does depends on the amount of poison swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.

If an antidote can be given, recovery from an overdose begins right away. However, since methadone's effects can last for about a day, the person usually stays in the hospital overnight. They may receive several doses of the antidote.

People who take a large overdose may stop breathing. They may have seizures if they do not get the antidote quickly. Complications such as pneumonia, muscle damage from lying on a hard surface for a long time, or brain damage from lack of oxygen may cause permanent disability.

Death may occur in severe cases.

References

Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 162.

Kowalchuk A, Reed BC. Substance use disorders. In: Rakel RE, Rakel DP, eds. Textbook of Family Medicine. 9th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 50.

Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 33.

Review Date: 
10/14/2015
Reviewed By: 
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.